Iowa, 2013

Tornado and Flash Flooding in Iowa, May 29 to 31, 2013

May 29 to 31, 2013 · NWS ARX · 18 events in 7 counties and zones

A small tornado developed east of Garnavillo (Clayton County) and traveled east/northeast to the Mississippi River before crossing over into Wisconsin. This tornado was part of a larger severe weather outbreak that occurred across much of northeast Iowa during the afternoon of May 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small tornado developed east of Garnavillo (Clayton County) and traveled east/northeast to the Mississippi River before crossing over into Wisconsin. This tornado was part of a larger severe weather outbreak that occurred across much of northeast Iowa during the afternoon of May 29th. These storms developed in a warm and moist airmass behind a warm front that was moving north across the Upper Midwest. In addition to the tornado, a farm east of Oelwein (Fayette County) was hit hard by straight line winds and flash flooding occurred in Protivin (Howard County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 11:33 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 11:33 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1233 PM CDT WED MAY 29 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT WED MAY 29 2013

LATEST WATER VAPOR IMAGERY CONTINUED TO SHOW A MESSY PATTERN ACROSS
THE CONUS. A LEADING SHORTWAVE...RESPONSIBLE FOR BRINGING SOME
SCATTERED RAIN SHOWERS TO THE AREA YESTERDAY...WAS MOVING ACROSS
NORTHERN LOWER MICHIGAN/EASTERN UPPER MICHIGAN. TWO MAIN SHORTWAVES
NOTED...ONE MOVING THROUGH WESTERN NEBRASKA AND ANOTHER MOVING
ACROSS NORTHERN TEXAS/WESTERN OKLAHOMA. A TROUGH WAS DIGGING INTO
THE CENTRAL ROCKIES/FOUR CORNERS REGION...ATTEMPTING TO EDGE EAST
INTO THE HIGH PLAINS. SURFACE OBSERVATIONS INDICATED A WARM FRONT
EXTENDING FROM SOUTHERN NEBRASKA NORTHEAST THROUGH SOUTHERN IOWA
INTO NORTHERN ILLINOIS.

THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS THE TROUGH EJECTS
NORTHEAST ACROSS THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT PUSHES NORTHWARD AND A
SHORTWAVE LIFTS NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.
THERE IS SOME UNCERTAINTY REGARDING HOW MUCH INSTABILITY BUILDS
ALONG THE FRONT. THE NAM SUGGESTS 0-3 KM MUCAPE VALUES CLIMB INTO
THE 1500 TO 2000 J/KG RANGE THIS AFTERNOON AS WARM...MOIST AIR
SURGES NORTHWARD. THIS SEEMS A BIT AGGRESSIVE GIVEN THE ABUNDANT
CLOUD COVER IN PLACE. ALSO...THE NAM SURFACE DEWPOINTS CLIMB TO
AROUND 70. THE RUC SURFACE DEWPOINTS ARE ALSO WAY TOO HIGH
TODAY...WITH DEWPOINTS CLIMBING INTO THE MID 70S. LOWER TO MID 60S
DEW POINTS ARE MUCH MORE REALISTIC...SO THINKING SURFACE BASED
CAPE VALUES OF AROUND 1000 J/KG IS NOT OUT OF THE QUESTION...BUT
WITH ONLY WEAK 0-6 KM SHEAR. CANNOT RULE OUT AN ISOLATED SEVERE
STORM BUT OVERALL PROBABILITIES APPEAR LOW AT LEAST THROUGH MID
AFTERNOON. WILL HAVE TO KEEP A VERY CLOSE WATCH ON AREAS WEST OF
THE MISSISSIPPI RIVER WHEN THE LOW LEVEL JET INTENSIFIES THIS
EVENING AND 0-1KM SHEAR RAMPS UP. IF STORMS ARE SURFACE BASED OVER
THESE AREAS EARLY THIS EVENING...CANNOT RULE OUT AN ISOLATED
TORNADO MAINLY WEST OF A LAKE CITY...TO HARMONY TO OELWEIN LINE.
WARMER AIR ALOFT MOVES IN...CENTERED AROUND 850 MB...AND SHOULD
EFFECTIVELY CAP THE ATMOSPHERE FOR FURTHER CONVECTIVE DEVELOPMENT
AT LEAST UNTIL 850 MB MOISTURE TRANSPORT KICKS IN LATE THIS
EVENING. SHEAR IS RATHER WEAK...UNTIL THE LOW LEVEL JET GETS GOING
THIS EVENING AND FOCUSES INTO EASTERN SOUTH DAKOTA/SOUTHWEST
MINNESOTA. PLAN ON TEMPERATURES GRADUALLY WARMING THROUGH THE DAY
AS THE FRONT MOVES THROUGH WITH HIGHS TOPPING OUT IN THE UPPER
70S. A FEW LOWER TO MID 80S ARE POSSIBLE OVER PORTIONS OF
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. THE WARM FRONT IS
EXPECTED TO PUSH INTO FAR NORTHERN WISCONSIN THIS EVENING. 850 MB
MOISTURE TRANSPORT IS INITIALLY FOCUSES WEST OF THE FORECAST AREA
EARLY IN THE EVENING BUT THEN SHIFT EAST INTO THE AREA LATE
TONIGHT INTO EARLY THURSDAY MORNING. WILL HAVE TO KEEP A VERY
CLOSE WATCH ON HOW THIS MOISTURE TRANSPORT EVOLVES
TONIGHT...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. AT
THIS TIME...THINKING SHOWERS AND STORMS WILL PUSH INTO AREAS WEST
OF MISSISSIPPI RIVER BEFORE SUNRISE ON THURSDAY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 356 AM CDT WED MAY 29 2013

ACTIVE SOUTHWEST FLOW ALOFT ACROSS THE FORECAST AREA WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ON THURSDAY. SEVERAL EMBEDDED
SHORTWAVES WILL MOVE OVER THE REGION THROUGH THE DAY WITH BROAD
MOISTURE TRANSPORT AND LIFT OVER THE REGION. A STRONGER WAVE MOVES
IN LATE THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH SHOWERS
AND STORM PERSISTING. INSTABILITY IS NOT ALL THAT
IMPRESSIVE...GENERALLY IN THE 500 TO 1000 J/KG RANGE. 0-6 KM SHEAR
LOOKS TO HOVER IN THE 30 TO 40 KT RANGE SO CANNOT RULE OUT A FEW
STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL
AND DAMAGING WINDS. THE REPEATED ROUND OF SHOWERS AND STORMS OVER
THE AREA WILL INCREASE FLOODING CONCERNS...ESPECIALLY OVER
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND FAR WESTERN WISCONSIN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE BY THURSDAY NIGHT.
THE TROUGH FINALLY CLOSES INTO AN UPPER LOW OVER WESTERN NORTH
DAKOTA. DESPITE THE WIDESPREAD SHOWERS AND STORMS ACROSS THE AREA
ON THURSDAY...THE WARM SOUTHERLY FLOW WILL ALLOW HIGH TEMPERATURES
TO WARM INTO THE MID TO UPPER 70S. THE UPPER LOW STARTS TO DRIFT
SOUTHEAST LATE THURSDAY NIGHT INTO FRIDAY AS A VIGOROUS SHORTWAVE
PUSHES THROUGH THE PLAINS AND LIFTS NORTHEAST INTO THE UPPER AND
MID MISSISSIPPI RIVER VALLEY. AS THIS WAVE MOVES IN ON FRIDAY 0-6
KM BULK SHEAR REALLY RAMPS UP FRIDAY AFTERNOON...45 TO 55 KTS
ACROSS MUCH OF THE FORECAST AREA. HOWEVER...A BOUNDARY PUSHES
ACROSS THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING PUSHING
THE BEST INSTABILITY JUST SOUTHEAST OF THE FORECAST AREA..ACROSS
PORTIONS OF FAR EASTERN IOWA THROUGH NORTHERN ILLINOIS AND
SOUTHEAST WISCONSIN. CANNOT RULE OUT SEVERE STORMS ON FRIDAY BUT
THE HIGHER CHANCES LOOK TO BE SOUTHEAST OF THE AREA. PORTIONS OF
FAR NORTHEAST IOWA...AND EXTREME SOUTHWEST WISCONSIN COULD BE
IMPACTED. WILL HAVE TO KEEP A VERY CLOSE WATCH OVER THE NEXT FEW
FORECAST MODELS RUNS TO SEE EXACTLY WHERE THE BOUNDARY WILL SET
UP. SHOWER AND THUNDERSTORMS CHANCES CONTINUE INTO SATURDAY AS THE
UPPER LOW DRIFTS ACROSS WISCONSIN. RAIN CHANCES WILL CONTINUE INTO
SUNDAY AS A TROUGH REMAINS OVER THE GREAT LAKES REGION. AN
UNSEASONABLY COLD AIRMASS MOVES INTO THE REGION SUNDAY INTO MONDAY
WITH STANDARDIZED 850 MB TEMPERATURE ANOMALIES OF -1.5. WOULD
EXPECT OVERNIGHT LOWS ON SUNDAY TO FALL INTO THE UPPER 30S OVER
FAR NORTHERN WISCONSIN...FALLING INTO THE LOWER 40S ACROSS CENTRAL
WISCONSIN AND THE UPPER 40S ACROSS NORTHEAST IOWA. LOCATIONS ALONG
AND NORTH OF THE INTERSTATE 94 CORRIDOR COULD SEE SOME AREAS OF
FROST. HIGH PRESSURE SLIDES EAST OF THE REGION LATE MONDAY NIGHT
INTO TUESDAY AS A TROUGH PUSHES THROUGH THE NORTHERN PLAINS. A
WARM FRONT LOOKS TO LIFT INTO THE UPPER MISSISSIPPI RIVER VALLEY
LATE MONDAY NIGHT INTO TUESDAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED
AT 1233 PM CDT WED MAY 29 2013

THE WARM FRONT HAS PUSHED NORTH OF THE TAF SITES...WITH A WARM...
MOIST AND UNSTABLE AIRMASS OVERSPREADING SOUTHERN MN/WESTERN WI.
CLOUDS ALONG/SOUTH OF THE FRONT HAVE GENERALLY CLEARED OUT/BECOME
SCATTERED WITH THE MAIN FOCUS FOR SHRA/TSRA REMAINING WEST OF THE
AREA EARLY THIS AFTERNOON...PROVIDING A PERIOD OF IMPROVED VFR
CONDITIONS THRU MID TO LATE AFTERNOON.

MAIN FORCING/LIFT AND DEEPER MOISTURE CONTINUE TO SPREAD NORTHEAST
AND EAST ACROSS THE AREA LATER THIS AFTERNOON THRU TONIGHT INTO
THURSDAY. SHRA/TSRA CHANCES/TIMING IN THE SUMMERY AIRMASS OVER-
SPREADING THE AREA REMAIN PROBLEMATIC AFTER THE 20-23Z TIME-FRAME
THIS AFTERNOON THRU THU. APPEARS ONE ROUND OF SHRA/TSRA TO MOVE
ACROSS THE TAF SITES IN THE 20-03Z TIME PERIOD LATER TODAY.
CONFIDENCE MODERATE ON THIS ROUND. ANOTHER ROUND OF SHRA/TSRA LOOKS
TO MOVE ACROSS THE TAF SITES LATER TONIGHT/THU MORNING. GIVEN A WIDE
VARIETY OF SMALL SCALE TRIGGERS AND MODEL SOLUTIONS...CONFIDENCE
LOWER LATER TONIGHT/THU. OPTED NOT TO SPREAD EXTENSIVE PERIODS OF
TSRA/CB IN THE TAFS FOR NOW GIVEN MDT CONFIDENCE AT BEST. WILL JUST
HAVE TO PLAN ON SOME AMD/UPDATES ONCE TIMING/COVERAGE OF THE ROUNDS
OF CONVECTION BECOME CLEARER.

&&

.HYDROLOGY...TODAY THROUGH FRIDAY
ISSUED AT 1233 PM CDT WED MAY 29 2013

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
REGION THROUGH FRIDAY. THE HEAVIEST RAIN IS EXPECTED TO FALL FROM
THURSDAY INTO FRIDAY. TOTAL RAINFALL FROM TODAY THROUGH FRIDAY
COULD RANGE FROM 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THIS COULD LEAD TO FLASH FLOODING AS WELL AS RISES AND
POSSIBLE FLOODING ON AREA RIVERS. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR A PORTION OF NORTHEAST IA/SOUTHEAST MN FOR TONIGHT/THU.
THIS IS LIKELY TO BE EXPANDED WITH LATER FORECAST ISSUANCES AS
DETAILS OF TIMING/LOCATION OF THE CONTINUED HEAVY RAIN THREAT
BECOME CLEARER. PORTIONS OF ANY ADDITIONAL WATCH MAY NEED TO GO
INTO THU EVENING...ESPECIALLY IN THE WI PORTION OF THE FCST AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     EVENING FOR MNZ094-095.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     EVENING FOR IAZ008>010-018-019-029.

&&

SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RRS
HYDROLOGY....WETENKAMP/RRS
Hazardous weather outlook, May 29, 11:05 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT WED MAY 29 2013

IAZ011-030-MNZ079-086>088-096-WIZ017-029-032>034-041>044-053>055-
061-301101-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-DODGE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINONA-
1205 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS
OVER THE AREA LATER THIS AFTERNOON AND CONTINUE THROUGH TONIGHT.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 PM AND 10 PM. IF SEVERE STORMS DEVELOP...
LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINS...ARE
THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THURSDAY INTO
FRIDAY. STRONG TO SEVERE STORMS ARE POSSIBLE THURSDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINS ARE THE MAIN THREATS. THE THREAT FOR LOCALLY
HEAVY RAINS COULD CONTINUE INTO FRIDAY.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE SATURDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

ADDITIONAL RAINFALL TOTALS BY THE END OF THE WEEK WILL RANGE FROM 1
TO 3 INCHES. THIS COULD RESULT IN RISES AND POSSIBLE FLOODING ON AREA
RIVERS.

THUNDERSTORM CHANCES RETURN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
AND EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING. RAINFALL
REPORTS ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ094-095-301101-
CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-WINNESHIEK-
1205 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. SCATTERED THUNDERSTORMS
WILL DEVELOP IN A MOIST AND UNSTABLE AIRMASS OVER THE AREA THIS
AFTERNOON...THEN ARE EXPECTED TO BECOME MORE WIDESPREAD WITH THE
POTENTIAL FOR HEAVY RAIN TONIGHT. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE LATER THIS AFTERNOON AND EVENING...MAINLY BETWEEN 2 PM AND
9 PM. IF SEVERE STORMS DEVELOP...FLASH FLOODING...LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE
RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH THURSDAY. NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED FOR THURSDAY INTO FRIDAY. STRONG
TO SEVERE STORMS ARE POSSIBLE THURSDAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND FLASH
FLOODING ARE THE MAIN THREATS. THE THREAT FOR FLOODING COULD CONTINUE
INTO FRIDAY.

ISOLATED THUNDERSTORMS REMAIN POSSIBLE SATURDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

ADDITIONAL RAINFALL TOTALS BY THE END OF THE WEEK WILL RANGE FROM 1
TO 3 INCHES. THIS COULD RESULT IN RISES AND POSSIBLE FLOODING ON AREA
RIVERS.

THUNDERSTORM CHANCES RETURN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING. RAINFALL
REPORTS ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK/RRS

In the hours before

Special weather statement, May 29, 11:59 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT WED MAY 29 2013

IAZ008-009-018-019-MNZ086-094-291900-
CHICKASAW-DODGE-FLOYD-HOWARD-MITCHELL-MOWER-
1259 PM CDT WED MAY 29 2013

AT 1256 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AND MOVING OVER PARTS OF NORTHEAST IOWA AND
PARTS OF SOUTHEAST MINNESOTA.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THE STRONGER THUNDERSTORMS.

DTJ
Special weather statement, May 29, 12:57 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
157 PM CDT WED MAY 29 2013

IAZ008>010-018-019-029-MNZ086-087-094-095-292000-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
OLMSTED-WINNESHIEK-
157 PM CDT WED MAY 29 2013

AT 155 PM SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP
AND SPREAD INTO PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
THE SHOWERS AND STORMS WERE MOVING NORTHEAST AROUND 35 MPH. BY 3
PM THE LEADING EDGE OF THE MORE NUMEROUS SHOWERS AND STORMS WILL
BE NEAR ROCHESTER MINNESOTA TO DECORAH IOWA...WITH THE STRONGER OF
THE STORMS LOOKING TO PASS NEAR CHARLES CITY...NEW HAMPTON AND
PROTIVIN IOWA.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THE STRONGER THUNDERSTORMS.

RRS

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 4 thunderstorm wind, 4 flood, 2 heavy rain, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
May 29, 1:12 PM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -92.540

A 60 mph wind gust was reported in Nashua.

Thunderstorm Wind, Chickasaw

When
May 29, 1:27 PM CST
Where
Chickasaw County, 2.63 mi NNE of Ionia
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.067, -92.459

The automated mesonet observing equipment near Ionia measured a wind gust of 62 mph.

Thunderstorm Wind, Chickasaw

When
May 29, 1:40 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.060, -92.310

A wind gust of 63 mph occurred in New Hampton.

Flash Flood, Chickasaw

When
May 29, 3:25 PM CST to May 30, 12:00 AM CST
Where
Chickasaw County, 4.84 mi E of Saude to 6.83 mi E of Alta Vista
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.205, -92.084

Heavy rain produced street flooding and caused water to go into several basements in Lawler. Widespread flooding also occurred over the eastern sections of the county and numerous streets were flooded in New Hampton.

Heavy Rain, Fayette

When
May 29, 3:40 PM CST to 8:23 PM CST
Where
Fayette County, 0.69 mi N of Fairbank
Reported by
Broadcast Media
Coordinates
42.640, -92.050

In Fairbank, 3.2 inches of rain fell.

Flash Flood, Howard

When
May 29, 3:49 PM CST to 10:00 PM CST
Where
Howard County, 0.5 mi E of Protivin to 0.94 mi NE of Protivin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.220, -92.090

Sandbagging occurred in Protivin after heavy rain pushed Bohemian Creek out of its banks.

Thunderstorm Wind, Fayette

When
May 29, 4:05 PM CST
Where
Fayette County, 1.52 mi E of Oelwein
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.680, -91.870

A farm shed was blown down, a grain bin was twisted and torn, windows were broken and machines were damaged on a farm east of Oelwein.

Heavy Rain, Clayton

When
May 29, 4:15 PM CST to 8:41 PM CST
Where
Clayton County, 2.06 mi SE of Edgewood
Reported by
Fire Department/Rescue
Coordinates
42.650, -91.400

In Edgewood, 4.5 inches of rain fell.

Flash Flood, Winneshiek

When
May 29, 4:25 PM CST to 11:30 PM CST
Where
Winneshiek County, 1.77 mi SSW of Ft Atkinson to 0.98 mi ESE of Calmar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.126, -91.961

Heavy rain caused Goddard Creek to go out of its banks with water covering part of State Highway 24 just outside of Fort Atkinson. In and around Calmar, water was over several county roads and State Highway 24. Street flooding in Calmar also occurred along with water getting into the basements of some houses. Widespread street flooding from heavy rain occurred in Decorah. In about an hour and 45 minutes, 3.5 inches of rain fell in Fort Atkinson, the COOP observer in Calmar received 3.43 inches and the public reported 3.5 inches of rain in Decorah.

Tornado, Clayton

When
May 29, 4:46 PM CST to 4:51 PM CST
Where
Clayton County, 0.63 mi ESE of Garnavillo to 0.78 mi ENE of Clayton
Rating
EF0
Path length
4.82 mi
Path width
10 yd
Continued into
Grant, Wi (ARX)
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.868, -91.218

A pole barn was damaged and numerous trees were knocked down from east of Garnavillo to the Wisconsin state line in the Mississippi River east of Clayton.

Hail, Clayton

When
May 29, 4:50 PM CST
Where
Clayton County, 1.67 mi ESE of Edgewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.660, -91.400

Flash Flood, Clayton

When
May 29, 5:46 PM CST to May 30, 1:15 AM CST
Where
Clayton County, 4.48 mi WSW of Strawberry Pt to 1 mi ESE of Millville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.645, -91.605

Heavy rain overwhelmed small streams east of Edgewood causing water to go over State Highway 3. Numerous other streams over the southern half of the county also went out of their banks causing water to flow over roads. The COOP observer in Edgewood reported 4.1 inches of rain.

Flash Flood, Fayette

When
May 29, 6:15 PM CST to 10:00 PM CST
Where
Fayette County, 2.6 mi SSE of Arlington to 2.35 mi SE of Arlington
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
42.717, -91.646

Heavy rains caused several small streams that feed the Maquoketa River to go out of their banks south of Arlington. At least three roads were closed due to washouts or water over the road.

Flood, Fayette

When
May 29, 7:53 PM CST to May 30, 12:00 AM CST
Where
Fayette County, 2.44 mi SW of Maynard to 3.47 mi W of Maynard
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.745, -91.905

Numerous fields were underwater north of Oelwein from heavy rain.

Flood, Clayton

When
May 29, 8:30 PM CST to May 31, 11:15 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested almost five and a half feet above the flood stage at 22.47 feet.

Flash Flood, Floyd

When
May 29, 11:26 PM CST to May 30, 4:00 AM CST
Where
Floyd County, 0.91 mi N of Charles City to 0.33 mi S of Charles City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.083, -92.699

Numerous streets were under water in Charles City from excessive rain. The storm sewers were not able to keep up with the rain as it fell.

Flood, Allamakee

When
May 30, 2:00 AM CST to 11:40 AM CST
Where
Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested almost a foot above the flood stage at 14.99 feet.

Flood, Clayton

When
May 30, 2:30 AM CST to May 31, 7:15 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkery River out of its banks in Elkader. The river crested almost four feet above the flood stage at 15.86 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448885, 448886, 448887, 449236, 449627, 448894, 448897, 449628, 448902, 448900, 448904, 449282, 450272, 449285, 451758, 449286, 451756, 451757.